TAIPEI (CNA) — Eleven brands of flu medicines containing fenspiride have been recalled across Taiwan because of the ingredient’s potential downside to the heart, the Food and Drug Administration (FDA) said on Wednesday.
In a statement announcing the recall, the FDA cited the suspension of fenspiride medicines by the European Union (EU) in 2019, which warned that such medicines could cause sudden serious heart rhythm problems.
The FDA recall covers fenspiride medicines manufactured by 11 companies under different names — Respirid capsules, Eumocil injection, Tegansia tablets, Fenspiride tablets, Fenscin tablets, Ansutal tablets, Fendeca injection, Fensin injection, Fensiren capsules, Fenspirel tablets and Fenspiride HCI.
The capsules and tablets came in doses of 40 mg while the injections came in doses of 8 mg/ml.
The recall order also applied to a maker of the raw material fenspiride hydrochloride.
Licenses given to those companies that allow them to use fenspiride as an active pharmaceutical ingredient are being withdrawn effective Wednesday, the FDA said.
In 2019, the EU issued a warning against taking medicines containing fenspiride, a prescription drug used in the treatment of respiratory diseases such as laryngitis and bronchitis, after receiving complaints about serious side effects of the ingredient.
Taiwan has also received two heart rhythm complaints in the past five years, prompting the FDA to ban the marketing of fenspiride-containing medicines after considering its potential risk, FDA official Huang Chyn-liang (黃琴喨) told CNA.
The ban was approved by an FDA expert panel on the grounds that fenspiride can be replaced by many other substances, Huang said.
She said fenspiride has been ruled out by authorities in the United States, the United Kingdom, Canada, Japan and Australia as a medicine compound.
According to government data, Taiwan’s people took tablets, pills or injections containing fenspiride 446,355 times in 2017, of which 428,466 of those usages were prescribed by clinics.
The FDA urged people to stop using such medicines, but if there are those who use the drug and do not feel well after taking them, they should report the situation immediately to the Taiwan National Adverse Drug Reactions Reporting System.